Log In
Saturday 22nd October 2016

Statin side-effects found

21st May 2010

New UK research has highlighted a range of unintended side effects from statins.


With the study discovering that some doses and types of statins are linked with a greater risk of adverse effects, including liver problems, muscle weakness, cataracts and kidney failure, researchers from the University of Nottingham say GPs should think more carefully about prescribing the cholesterol-busting drugs.

A computer programme based on the findings has been devised to help doctors spot those most at risk.

As statins offer benefits for many patients, outweighing any adverse effects, the research team stress their work should be used to help weigh up the pros and cons in each patient.

Data from more than two million 30-84 year-olds from GP practices in England and Wales was examined over a six-year period with the findings published in the British Medical Journal.

Study leader Professor Julia Hippisley-Cox said the computer programme meant GPs could work out which patients were most at risk of side-effects and whether their risk of heart disease was high enough to warrant them taking statins.

"People should be able to make an informed choice," she said.

"There are risks and benefits to all medicines, but if you have a patient at higher risk than average of something serious you might want to warn them to come back if they have problems."

The British Heart Foundation said while some people taking statins experienced unwanted side effects, the benefits of statins for those with, or at high risk of heart disease, far outweighed this risk.


Share this page


There are no comments for this article, be the first to comment!

Post your comment

Only registered users can comment. Fill in your e-mail address for quick registration.

Your email address:

Your comment will be checked by a Healthcare Today moderator before it is published on the site.

Mayden - Innovative cloud-based web development for the healthcare sector
© Mayden Foundation 2016